Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Jackson, MS

May 30, 2004Carroll County, Grenada County, Leflore County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 30, 2004, 11:36 PM CDT for Carroll County, Grenada County, Leflore County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 11:36 PM CDT (04:36 UTC)
Expired
May 31, 2004, 5:30 AM CDT
In force
6 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Carroll County, MS, Grenada County, MS, Leflore County, MS

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3112 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
3.7
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 310443 CCA
FFWJAN
MSC015-043-083-311030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED FOR WRONG COUNTY IN TEXT...
NATIONAL WEATHER SERVICE JACKSON MS
1136 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 530 AM CDT

* AT 1136 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 10 MILES EAST OF     
GRENADA LAKE TO 31 MILES SOUTHWEST OF HOLCOMB THE AREA OF HEAVY RAIN 
WAS NEARLY STATIONARY.

DOPPLER RADAR INDICATED THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN IN 
THE PAST HOUR FROM NEAR GRENADA INTO THE AVALON AREA OF NORTHWEST 
CARROLL COUNTY.  A BAND OF THUNDERSTORMS WILL CONTINUE TO TRAIN OVER 
THE SAME AREA FOR AT LEAST THE NEXT COUPLE OF HOURS...WITH STORM 
TOTALS IN EXCESS OF 6 INCHES LIKELY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.  WIDESPREAD FLOODING OF 
CREEKS...STREAMS...UNDERPASSES...AND LOW LYING AREAS IS ANTICIPATED. 

LAT...LON 3388 8953 3369 9045 3349 9045 3376 8952

$$

CRAVEN
1 follow-up statement
000 
WGUS74 KJAN 310725
FFSJAN
MSC015-043-083-310825-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
223 AM CDT MON MAY 31 2004

FLASH FLOOD WARNING CANCELED FOR THE FOLLOWING COUNTIES...

GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI
LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI

AT 220 AM CDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINS HAVE 
PUSHED SOUTH OF THE AREA.  ALTHOUGH LIGHT RAINS MAY PERSIST FOR 
SEVERAL HOURS...FLASH FLOODING IS NO LONGER EXPECTED.  

DOPPLER RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN FELL OVER PARTS 
OF SOUTHWEST GRENADA COUNTY AND NORTHERN CARROLL COUNTY.  
HOWEVER...ONLY MINOR STREET FLOODING WAS REPORTED IN GRENADA EARLIER 
TONIGHT.

$$

CRAVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:15 PM CDT, 8 hours 21 minutes earlier.

Area forecast discussion, May 30, 3:15 PM CDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN MAY 30 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WL EXTEND AND EXPAND THE LAKE WIND ADVISORY THIS EVENING TO ALL BUT
THE SOUTHEAST ZONES AS SUSTAINED WINDS NEAR 20 MPH WITH GUSTS TO 30
MPH ARE EXPECTED TO CONTINUE AHEAD OF THE APPROACHING STORM SYSTEM.
A FEW SHOWERS ARE BEGINNING TO SHOW UP ON THE LOCAL RADARS BUT THE
POTENTIAL FOR STRONG STORMS LATE THIS AFTERNOON INTO THE EARLY PART
OF THE EVENING APPEARS LIMITED DUE TO A FAIRLY FORMIDABLE CAP AS
SEEN ON THE JAN 18Z SOUNDING. BUFR SOUNDINGS SHOW THIS CAP WILL
SLOWLY ERODE THIS EVENING AND THE ADVERTISED SEVERE WEATHER
POTENTIAL TONIGHT IS ON TRACK.

LATEST SATELLITE IMAGERY/RUC ANALYSIS SHOWS A POTENT SHORTWAVE
ROUNDING THE BASE OF THE UPPER LEVEL TROUGH OVER OKLAHOMA/NORTH
TEXAS THAT IS BEGINNING TO FORM A SQUALL LINE OVER THE OZARKS. THIS
LINE OF THUNDERSTORMS IS EXPECTED TO CONTINUE MOVING EAST TONIGHT
AND INTO THE DELTA REGION BEFORE MIDNIGHT. WARM MOIST AND UNSTABLE
AIR WILL CONTINUE ADVECT INTO THE REGION AHEAD OF THIS SYSTEM. UPPER
80 TEMPERATURES WITH DEW PTS IN THE MID 70S ARE BEING REPORTED
ACROSS THE DELTA REGION THIS AFTERNOON. PWS WILL APPROACH 2 INCHES.
IN ADDITION...AN +80KT UPPER JET WITH UNSEASONABLY STRONG 850 AND
500MB WINDS WILL RESULT IN FAVORABLE WIND SHEAR TO SUPPORT
SUPERCELLS AS THE LINE OF STORMS MOVES THROUGH OUR AREA. DAMAGING
WINDS... HAIL...VERY HEAVY RAIN AND TORNADOES WILL BE POSSIBLE
OVERNIGHT MAINLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE WITH THE
PRIMARY FOCUS OVER DELTA REGION. THE SYSTEM IS EXPECTED TO SLOW AND
STALL OVER CENTRAL MISSISSIPPI DURING THE DAY MONDAY. THE POTENTIAL
FOR SEVERE STORMS WILL CONTINUE ALONG AND SOUTH OF BOUNDARY MONDAY.
A WAVE IS EXPECTED TO RIDE ALONG THE BOUNDARY MONDAY NIGHT AIDING
THE REDEVELOPMENT OF STORMS. IN THE WAKE OF THIS WAVE...REDUCED PCPN
CHANCES TUESDAY ARE EXPECTED TUESDAY. LOW LEVEL SOUTHERLY FLOW WILL
STRENGTHEN WEDNESDAY. ANOTHER SHORTWAVE WILL APPROACH THE REGION AND
HELP SEND A WEAK COLD FRONT INTO OUR NORTHERN COUNTIES WEDNESDAY
NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...UPPER LEVELS WILL CONTINUE
TO AMPLIFY THURSDAY WITH THE UPPER TROUGH OVER THE EAST COAST AND A
RIDGE OVER THE PLAINS STATES. THIS WILL HELP PUSH THE FRONTAL
BOUNDARY SLOWLY SOUTHWARD THROUGH THE DAY RESULTING IN DECREASING
RAIN CHANCES IN THE NORTH AND INCREASING RAIN CHANCES IN THE SOUTH.
THE FRONT IS EXPECTED TO STALL ACROSS SOUTHERN MISSISSIPPI THURSDAY
NIGHT. BOTH GFS AND ECMWF SHOW A POTENT SHORT WAVE MOVING OVER THE
CENTRAL PLAINS FRIDAY THAT WILL BEGIN CYCLOGENESIS OVER THE SOUTHERN
PLAINS. AS A RESULT THE STALLED FRONTAL BOUNDARY WILL BEGIN LIFTING
NORTHWARD AS A WARM FRONT AND INCREASE THE CHANCE FOR RAIN OVER OUR
WESTERN PARISHES AND COUNTIES. ONLY A SLIGHT CHANCE FOR RAIN IS
EXPECTED IN OUR EASTERN COUNTIES FRIDAY. THE SFC LOW THAT DEVELOPED
OVER THE SOUTHERN PLAINS WILL TRACK NE ACROSS NORTHERN MISSISSIPPI
AND DRAG A TRAILING COLD FRONT INTO OUR CWA SATURDAY. THIS COLD
FRONT WILL NOT MOVE VERY FAR SOUTH AND LINGER OVER THE AREA
PRODUCING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  85  67  87 /  70  60  60  30
MERIDIAN      73  85  66  87 /  70  60  60  30

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES ARZ074-075.
LA...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES
LAZ007>009-015-016-023>026.
MS...LAKE WIND ADVISORY UNTIL 8 PM CDT FOR ZONES
MSZ018-019-025>050-053-054-059>061.
&&

22
Hazardous weather outlook, May 30, 1:59 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT SUN MAY 30 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311859-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
159 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT NORTH OF A LINE THAT EXTENDS FROM GREENWOOD TO BELZONI TO
BONITA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED FROM HIGHWAY 82
NORTH TO THE LINE MENTIONED ABOVE....AFTER MIDNIGHT. SOUTH OF
HIGHWAY 82 ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY ON
MONDAY. THE MAIN SEVERE WEATHER CONCERNS WILL BE FOR HIGH
WINDS...HAIL AND TORNADOES THROUGH TONIGHT...AND THEN TRANSITION TO
MAINLY HIGH WINDS AND HAIL FOR MONDAY.

AN UNUSUALLY AND UNSEASONABLY STRONG FRONTAL SYSTEM WILL MOVE
INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS
TONIGHT AND WILL AID IN THE DEVELOPMENT OF SIGNIFICANT SEVERE
THUNDERSTORM ACTIVITY OVER THE AREA THROUGH MONDAY AFTERNOON.
WITH HIGH MOISTURE...INSTABILITY AND SHEAR OVER THE AREA...THE
APPROACHING FRONT SHOULD BE ABLE TO EASILY TAP INTO THESE
INGREDIENTS AND SERVE AS A FOCUS FOR THE SEVERE THUNDERSTORM
ACTIVITY. AT THIS TIME...ENVISION A LARGE SQUALL LINE WITH A FEW
SUPERCELLS OUT AHEAD OF IT. SUPERCELL DEVELOPMENT IS ALSO
POSSIBLE WITHIN THE LINE...GIVEN THE STRONG SHEAR PROFILES.

...FLOODING...
IN ADDITION TO THE SEVERE THUNDERSTORM ACTIVITY...OCCASIONALLY HEAVY
RAIN FALLING FROM THE STORMS WILL CREATE PONDING ON AREA ROADS...AND
IN LOW LYING AREAS.

...NON PRECIPITATION...
A LAKE WIND ADVISORY HAS BEEN ISSUED AND IS IN EFFECT THROUGH 8 PM
FOR AREAS NORTH OF A LINE THAT EXTENDS FROM PORTERVILLE TO FOREST TO
HAZLEHURST TO BUDE. SUSTAINED WINDS OF 20 MPH AND WIND GUSTS TO 30
MPH ARE LIKELY IN THESE AREAS THROUGH 8 PM. PERSONS PLANNING TO
VENTURE OUT OVER OPEN WATER SHOULD EXPECT ROUGH CONDITIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
THE POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT WITH HEAVY
RAINFALL WILL CONTINUE THROUGH MONDAY NIGHT AS THE FRONT STALLS
OVER THE AREA. ON TUESDAY AND WEDNESDAY...MOSTLY STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT SLOWLY SAGS
SOUTHWARD.

EXPECT THE ATMOSPHERE OVER THE AREA TO REMAIN MOIST AND UNSTABLE
THROUGH MIDWEEK AS THE FRONT REMAINS STALLED OVER THE AREA.
BEGINNING LATE MONDAY NIGHT...THE WIND SHEAR PROFILES SHOULD
WEAKEN...THUS REDUCING MOST OF THE SEVERE WEATHER CONCERNS.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED FROM 8 PM...ON TONIGHT AND MAY BE
NEEDED TOMORROW AS WELL.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 30, 10:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1035 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     MOUND BAYOU             33.88N 90.73W
05/30/2004                   BOLIVAR            MS   EMERGENCY MNGR

            TREES DOWN ON ROADS. CREWS IN ROUTE WITH CHAINSAWS.

&&

LJW
Local storm report, May 30, 11:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1123 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     CLEVELAND               33.74N 90.73W
05/30/2004                   BOLIVAR            MS   EMERGENCY MNGR

            VERY LARGE TREES DOWN IN WEST CLEVELAND. CREWS WOKKING
            WITH CHAINSAWS TO REMOVE.

&&

LJW
Local storm report, May 30, 11:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1134 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     GRENADA                 33.78N 89.81W
05/30/2004                   GRENADA            MS   EMERGENCY MNGR

            TREE DOWN IN EASTERN HEIGHTS SUBDIVISION. MOTORIST DROVE
            INTO TREE AS IT FELL.

&&

LJW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:12 PM CDTSevere Thunderstorm WarningJANBolivar63 min
May 30, 10:22 PM CDTSevere Thunderstorm WarningJANGrenada, Leflore38 min
May 30, 10:52 PM CDTTornado WarningJANGrenada53 min
May 30, 11:21 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster59 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningJANCarroll24 min
May 30, 11:56 PM CDTFlash Flood WarningJANBolivar, Sunflower, Washington6 hr
May 31, 12:01 AM CDTSevere Thunderstorm WarningJANCarroll44 min
May 31, 12:16 AM CDTTornado WarningJANCarroll, Montgomery44 min
May 31, 12:37 AM CDTSevere Thunderstorm WarningJANWashington48 min
May 31, 12:46 AM CDTTornado WarningJANWashington39 min
May 31, 12:58 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha47 min
May 31, 1:02 AM CDTTornado WarningJANHumphreys, Sunflower43 min
May 31, 1:23 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Leflore57 min
May 31, 1:32 AM CDTSevere Thunderstorm WarningJANLowndes48 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningJANAttala47 min
May 31, 2:29 AM CDTSevere Thunderstorm WarningJANLeake31 min
May 31, 5:02 AM CDTFlash Flood WarningJANHinds, Rankin3 hr
May 31, 9:00 AM CDTSevere Thunderstorm WarningJANMarion20 min
May 31, 9:52 AM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion43 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.